The Food and Drug Administration has added a boxed warning to the label of diabetes drug canagliflozin for the risk of lower limb amputation.
The agency cited data from two clinical trials showing nearly double the risk of leg and foot amputations in patients treated with the canagliflozin, a sodium-glucose cotransporter 2 (SGLT2) inhibitor, compared with placebo, in a recent statement .
Although amputations – sometimes multiple – involving the leg either below or above the knee, occurred, the most common amputations were of the toe and the middle of the foot, according to the results of the CANVAS (Canagliflozin Cardiovascular Assessment Study) and CANVAS-R (A Study of the Effects of Canagliflozin on Renal Endpoints in Adult Participants With Type 2 Diabetes Mellitus) trials involving more than 10,000 patients given either placebo or 100 mg or 300 mg canagliflozin.
The trials, which followed participants for an average of 5.7 and 2.1 years, respectively, showed that lower limb infections, gangrene, diabetic foot ulcers, and ischemia commonly occurred prior to the need for amputation.
The boxed warning advises physicians to consider a patient’s history of prior amputation, peripheral vascular disease, neuropathy, and diabetic foot ulcers before prescribing canagliflozin and to monitor patients for pain, tenderness, sores, ulcers, or infections on the feet or legs.
Consider discontinuing canagliflozin in these patients, as well as those with symptoms of hypotension, ketoacidosis, elevated serum potassium levels, severe urinary tract infections, hypoglycemia in combination with other prescription diabetes medicines, yeast infections, bone breaks, and increased cholesterol, according to the FDA.
The FDA first issued a safety communication on canagliflozin about a year ago but, at the time, did not advise assessing a patient’s risk for amputation.
Canagliflozin, marketed as Invokana, Invokamet, and Invokamet XR by Janssen Pharmaceuticals, was approved by the FDA in March 2013.
Adverse events involving canagliflozin – or any drug – should be reported to the FDA MedWatch program.
On Twitter @whitneymcknight